Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 52, NWS Springfield, MO

April 26, 1998Barry County, McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 26, 1998, 8:54 AM CDT for Barry County, McDonald County, Missouri. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1998, 8:54 AM CDT (13:54 UTC)
Expired
Apr 26, 1998, 10:00 AM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:06 AM CDTHail 0.75Ridgley, MO
Apr 26, 9:22 AM CDTHail 1.25Butterfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS1 KSGF 261355 RRA
SVRSGF
MOC009-119-261500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1000 AM CDT

* AT 855 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING LARGE HAIL THE SIZE OF GOLF BALLS.  THESE STORMS WERE
  LOCATED JUST SOUTH OF ROCKY COMFORT...ABOUT 15 MILES NORTHEAST OF
  PINEVILLE AND ALSO JUST WEST OF ANDERSON AND WERE MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  ALONG THE BARRY MCDONALD COUNTY BORDER SHORTLY AFTER 9 AM
  RIDGELY...WEATON AND BUTTLEFIELD
  SECOND STORM NEAR ANDERSON BY 9 AM AND BETHPAGE BY 915 AM

* NICKLEL HAIL WAS REPORTED OVER TIFF CITY AT 845 AM.  NICKEL SIZE HAIL
  WAS ALSO REPORTED EARLIER WITH THE SEVERE STORM MOVING INTO BARRY
  COUNTY.

A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE
HAIL CAN BE EXPECTED.  SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE
STORM HAS PASSED.

LINDENBERG/RUNNELS

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:12 AM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Apr 26, 2:12 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT SUN APR 26 1998

MIDNIGHT SFC ANALYSIS SHOWS CDFNT INTO W PERIPHERY OF CWA WITH LINE
OF SHRA/TSRA ALONG AND AHEAD OF CDFNT.  SFC LOW ANALYZED ACROSS IA
WITH ANOTHER NEW LOW DEVELOPING IN THE PANHANDLE OF TX.  WATER VAPOR
IMAGERY SHOWS SHRTWV ACROSS IA AND S STREAM ENERGY ACROSS ARIZONA.
00Z UPPER AIR ANALYSIS SHOWS SPLIT FLOW ACROSS THE CONTINENTAL U.S.
WITH RIDGE BUILDING ACROSS CENTRAL CANADA EH.  SOUTHERN STREAM ENERGY
WILL BE THE ONE TO FOCUS ON DURING THE UPCOMING 48 HOUR PD AS IT
STRENGTHENS SFC LOW AND MOVES INTO THE MS VLY TONIGHT INTO MONDAY.

GOING WITH A COMPROMISE OF THE ETA/NGM POSITION OF SFC FEATURE.
STILL TRYING TO FIGURE OUT AVN 48 HOUR SFC POSITION.  FRONTAL
BOUNDARY WILL LIKELY BECOME STATIONARY ACROSS THE S PTN AS LOW
DEVELOPS IN THE PANHANDLE.  TEMP FCST WILL BE TRICKY BUT MY NUMBERS
ARE BASED ON FRONT NOT MOVING MUCH ACROSS MY CWA TDA.  SO WILL GO
ABOVE GUIDANCE IN JLN AND CLOSE TO GUIDANCE ACROSS THE REMAINDER OF
CWA.  BELIEVE MAIN PCPN WILL BE TO THE S AHEAD OF SFC FEATURE...AND
GRADUALLY SPREAD N INTO S MO IN THE EVE AND OVERNIGHT AS UPR LVL
ENERGY SPREADS NE AND SFC LOW PUSHES TO THE E INTO OK.  MAY NEED TO
SPLIT E CWA INTO MORNING/AFTERNOON WORDING TDA WITH CURRENT
CONVECTION. WILL DISCUSS THAT LATER IN COORDINATION CALL.

RECOMMENDATIONS FOR TDA (PRELIMINARY GUIDANCE FOR COORDINATION)
SGF...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 70.  SOUTH WIND AROUND 10 MPH.
JLN...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 70 TO 75.  SOUTH WIND AROUND 10 MPH.
UNO...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 70 TO 75.  SOUTH WIND AROUND 10 MPH.
VIH/AIZ...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 70 TO 75.  SOUTH TO SOUTHWEST WIND AROUND 10 MPH.

CCF
SGF ET 071/053 059/047 060 05478
JLN ET 074/054 061/048 062 05488

LINDENBERG

In the hours before

Local storm report, Apr 26, 8:54 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
854 AM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    ANDERSON                  MO   .88 INCH HAIL
04/26/98   MCDONALD

0830 AM    BUNKER HILL               MO   .75 INCH HAIL
04/26/98   OR 5 MILES EAST                DIME HAIL WAS COVERING
           OF ANDERSON                    GROUND
           MCDONALD

0845 AM    TIFF CITY                 MO   .88 INCH HAIL
04/26/98   MCDONALD

TAGGART
Local storm report, Apr 26, 8:54 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
854 AM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    ANDERSON                  MO   .88 INCH HAIL
04/26/98   MCDONALD

0830 AM    BUNKER HILL               MO   .75 INCH HAIL
04/26/98   OR 5 MILES EAST                DIME HAIL WAS COVERING
           OF ANDERSON                    GROUND
           MCDONALD

0845 AM    TIFF CITY                 MO   .88 INCH HAIL
04/26/98   MCDONALD

TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:56 AM CDTSevere Thunderstorm WarningSGFMcDonald64 min
Apr 26, 10:51 AM CDTSevere Thunderstorm WarningSGFChristian, Stone34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.